Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Grand Rapids, MI

May 10, 2003Allegan County, Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2003, 11:50 PM EDT for Allegan County, Kent County, Ottawa County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 11:50 PM EDT (03:50 UTC)
Expired
May 11, 2003, 12:45 AM EDT
In force
55 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 21 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS53 KGRR 110350
SVRGRR
MIC005-081-139-110445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1245 AM EDT

* AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF HAMILTON...OR ABOUT 10 MILES
  SOUTHEAST OF HOLLAND...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURNIPS...DRENTHE AROUND MIDNIGHT EDT
   NORTH DORR...JAMESTOWN...DORR...HUDSONVILLE AROUND 1205 AM EDT
   BYRON CENTER AROUND 1210 AM EDT
   WYOMING...CUTLERVILLE...GRANDVILLE AROUND 1215 AM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4265 8615 4330 8532 4296 8532 4253 8598

$$

93 RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:15 PM EDT, 9 hours 35 minutes earlier.

Area forecast discussion, May 10, 2:15 PM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT SAT MAY 10 2003

NEAR TERM FORECAST ISSUES ARE TWOFOLD...TYPE AND COVERAGE OF SEVERE
WEATHER TONIGHT AND HIGH WIND THREAT ON SUNDAY...AND POSSIBLY INTO
MONDAY AS WELL.

FOR TONIGHT...ALTHOUGH MCS MOVED ACROSS ILLINOIS AND INDIANA THIS
MORNING...CLEARING ON THE BACKSIDE OF THAT SYSTEM WILL ALLOW AIRMASS
RECOVERY THERE BY LATE AFTERNOON. STORMS ARE CURRENTLY FIRING ACROSS
THE DRY LINE SOUTH OF THE MAIN SFC LOW WHICH IS OVER EASTERN KANSAS
ATTM. EXPECT CONVECTION TO BE EXPANDING NORTHWARD THIS AFTERNOON AND
EVENING ACROSS NORTHERN MO AND WESTERN IL AS UPPER JET EJECTS OUT OF
THE BASE OF THE H5 TROUGH. EXPECT LINEAR CONVECTION TO BRING THE
THREAT OF WIDESPREAD DAMAGING WINDS TO AT LEAST THE SOUTHERN HALF OF
THE CWA BY LATE EVENING AND PERHAPS LASTING WELL PAST MIDNIGHT FOR
THE EASTERN CWA. ETA HAS BEEN CONSISTENT IN SHOWING SE FLOW THROUGH
THE OVERNIGHT AS SFC WARM FRONT PUSHES INTO SW LOWER MICHIGAN. THIS
PUMPS UP THE LOW LEVEL HELICITY VALUES. MEANWHILE..LCL HEIGHTS ARE
PROGGED TO BE BELOW 1 KFT. ANY STRONG UPDRAFTS MOVING IN THE
VICINITY OF THIS FEATURE...INCLUDING THOSE EMBEDDED IN LINES OF
CONVECTION...WILL NEED TO BE CLOSELY MONITORED FOR ROTATION.

BY 12Z...THE STEADIER RAIN SHOULD BE CLEARING THE EASTERN CWA AS
COLD FRONT PUSHES THROUGH AND DRY SLOT BRINGS AN END TO ALL BUT SCT
SHRA AND DRIZZLE. TEMPERATURES WILL BE FALLING AFTER 12Z WITH CLOUDS
AND STRONG CAA KEEPING TEMPS FROM GOING ANYWHERE INTO SUNDAY
AFTERNOON. HAVE CUT MAXES FOR SUNDAY. ETA PROGS 65 KNOT WINDS AT 3
KFT BY SUNDAY AFTERNOON IN THE CAA. SO HIGH WIND WATCH LOOKS GOOD.
VERY TIGHT PRESSURE GRADIENT PERSISTS THROUGH MONDAY AS DEEP SFC LOW
MOVES EAST ACROSS NORTHERN LOWER. STRONG SFC WINDS MAY CONTINUE INTO
MONDAY. NGM MOS HAS 25 PLUS KT SFC WINDS RIGHT THROUGH 00Z TUE AT
MKG.

HYDRO...EXPECT CONVECTION TO BE FAST MOVING OVERNIGHT...BUT RIVERS
SHOULD RESPOND WITH SHARP RISES AT A FEW SITES DUE TO LOCALLY HEAVY
RAIN...PRIMARILY ACROSS THE SOUTHERN CWA WHERE SOME HEAVY RAINS
OCCURRED RECENTLY. INTERESTINGLY...THE ETA IS SHOWING QPF WELL IN
EXCESS OF AN INCH ON SUNDAY AFTERNOON IN THE WRAPAROUND AS THE LOW
PASSES NORTH OF THE GRR CWA. THIS APPEARS TO BE OVERDONE...BUT NEEDS
TO BE WATCHED AS THIS COULD BE A PROBLEM FOR SMALLER RIVERS THAT
WILL STILL BE HIGH FROM THE THE RAINS EXPECTED TONIGHT.

OSTUNO

VERY LITTLE CHANGE REQUIRED TO THE EXTENDED FCST. A HIGH PRESSURE
RIDGE WILL NUDGE IN FROM THE WEST AT THE SFC AND ALOFT TUESDAY...
PRODUCING PARTLY CLOUDY SKIES. THE NEXT UPPER LEVEL SYSTEM WILL
APPROACH OUR AREA WEDNESDAY... BRINGING A CHANCE OF SHOWERS BY LATE
IN THE DAY. 12Z GFS GUIDANCE NOW INDICATES PCPN WILL LINGER INTO
THURSDAY AS LOW PRESSURE PASSES TO OUR SOUTH AND THE UPPER TROUGH
AXIS MOVES OVERHEAD.

HIGH PRESSURE WILL MOVE BACK IN LATE THIS WEEK... PRODUCING CLEAR TO
PARTLY CLOUDY SKIES WITH MILDER TEMPS FRIDAY AND SATURDAY.

LAURENS

.GRR...HIGH WIND WATCH FOR SUNDAY...OVER THE ENTIRE CWA.
Hazardous weather outlook, May 10, 1:15 PM EDT, 10 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK FOR SEVERE WEATHER EXISTS SOUTH OF A LINE FROM
HOLLAND TO JACKSON...MAINLY FOR TONIGHT.  FURTHER NORTH...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS.  A SQUALL LINE IS EXPECTED TO
MOVE THROUGH SOUTHWEST LOWER MICHIGAN FROM 800 PM THROUGH 200 AM.
THE PRIMARY THREAT WILL BE WIDESPREAD STRONG DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

SCATTERED SEVERE THUNDERSTORMS COULD FORM AS EARLY AS MID AFTERNOON.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY LATE AFTERNOON AND
ISOLATED STRONG DOWNBURST WINDS AND LARGE HAIL ARE POSSIBLE BY
EVENING.

THE SQUALL LINE IS EXPECTED TO FORM THIS EVENING IN RESPONSE TO A
DEEPENING LOW PRESSURE SYSTEM THAT WILL BE TRACKING FROM THE CENTRAL
PLAINS STATES TODAY...TO WISCONSIN BY SUNDAY.  ALTHOUGH THE PRIMARY
THREAT WILL BE DOWNBURST WINDS ALONG THE SQUALL LINE...A WARM FRONT
ACROSS LOWER MICHIGAN TONIGHT MAY PROVIDE LOW LEVEL TURNING OF THE
WINDS. THIS WILL ALLOW FAVORABLE CONDITIONS FOR TORNADOES TO BE
PRODUCED BY ANY STORMS MOVING IN THE VICINITY OF THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL FOLLOW THE PASSAGE OF THE LOW PRESSURE SYSTEM ON
SUNDAY. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY AS SUSTAINED
WINDS OF 30 TO 40 MPH ARE PREDICTED...WITH GUSTS TO 60 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

OSTUNO

In the hours before

Local storm report, May 10, 7:52 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0752 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    1 W BROOKLYN              MI   1.00 IN HAIL
05/10/03   JACKSON                        HAIL ABOUT ONE INCH IN
                                          DIAMETER NEAR CLARK LAKE.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:02 AM EDTSpecial Marine WarningGRR73 min
May 11, 12:02 AM EDTSpecial Marine WarningGRR73 min
May 11, 12:23 AM EDTSpecial Marine WarningGRR52 min
May 11, 12:23 AM EDTSpecial Marine WarningGRR52 min
May 11, 12:33 AM EDTSevere Thunderstorm WarningGRRLake, Osceola42 min
May 11, 12:46 AM EDTSevere Thunderstorm WarningGRRIonia, Kent, Montcalm59 min
May 11, 1:03 AM EDTSevere Thunderstorm WarningGRRAllegan42 min
May 11, 1:16 AM EDTSpecial Marine WarningGRR89 min
May 11, 1:16 AM EDTSpecial Marine WarningGRR89 min
May 11, 1:16 AM EDTSpecial Marine WarningGRR89 min
May 11, 1:16 AM EDTSpecial Marine WarningGRR89 min
May 11, 1:34 AM EDTSevere Thunderstorm WarningGRRClinton, Gratiot71 min
May 11, 2:05 AM EDTSpecial Marine WarningGRR40 min
May 11, 2:05 AM EDTSpecial Marine WarningGRR40 min
May 11, 2:05 AM EDTSpecial Marine WarningGRR40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.